Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 78, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jul 7, 2020, 7:15 PM CDT for Noxubee County, Winston County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2020, 7:15 PM CDT (00:15 UTC)
- Expired
- Jul 7, 2020, 9:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Noxubee County, MS, Winston County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 734 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
861
WGUS54 KJAN 080015
FFWJAN
MSC103-159-080215-
/O.NEW.KJAN.FF.W.0078.200708T0015Z-200708T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
715 PM CDT Tue Jul 7 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Southern Noxubee County in east central Mississippi...
Southeastern Winston County in east central Mississippi...
* Until 915 PM CDT.
* At 714 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Nanih Waiya, Macon, Prairie Point, Mashulaville, Gholson,
Cooksville, Paulette and Shuqualak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3293 8835 3293 8893 3292 8893 3293 8903
3301 8903 3320 8832
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
JM1 follow-up statement
794
WGUS74 KJAN 080206
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
906 PM CDT Tue Jul 7 2020
MSC103-159-080216-
/O.EXP.KJAN.FF.W.0078.000000T0000Z-200708T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Noxubee MS-Winston MS-
906 PM CDT Tue Jul 7 2020
...THE FLASH FLOOD WARNING FOR SOUTHERN NOXUBEE AND SOUTHEASTERN
WINSTON COUNTIES WILL EXPIRE AT 915 PM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3293 8835 3293 8893 3292 8893 3293 8903
3301 8903 3320 8832
$$
JMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:48 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 7, 3:48 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Jackson MS 348 PM CDT Tue Jul 7 2020 .DISCUSSION... This Evening through Tomorrow... A very humid air mass will remain in place across the Gulf Coast region this evening through tomorrow. PW values in excess of 2.0 to 2.2 inches are pooled along a stationary front stretched across the south. Although modest instability has developed today with diurnal heating, weaker lapse rates and limited wind shear are limiting factors for much in the way of severe weather through this evening. A few strong gusts will be possible with the strongest storms before the atmosphere stabilizes this evening. A vorticity maximum/subtle shortwave over East Texas can be seen in water vapor satellite imagery this afternoon, and this feature should continue to push eastward through tonight into tomorrow. With the deep moisture and boundaries in place across the region, this shortwave is forecast to enhance rainfall production during the early morning hours tomorrow (Wednesday). Hi-res and global guidance suggest the area nearest to the stationary front has the greatest risk for heavy rain - roughly the AR/LA border into western MS through the Delta. A "Limited" threat for possible flash flooding has been added to the HWO text and graphics for tonight/Wednesday to account for locally heavy rainfall in these Delta areas. Expect any heavy rain threat to ease by late morning, with scattered showers and thunderstorms continuing around the forecast area into tomorrow afternoon. Cloud cover and rain should keep the heat at bay for another afternoon. /NF/ Tomorrow night through Monday... Weak flow aloft over the Gulf Coast and an equally weak pressure gradient at the surface will continue through the end of the week. The more active pattern is shunted off to the north, keeping the almost stagnant hot/humid /air-mass thunderstorm cycle in place through Friday. Max temps are going to be impacted by ongoing convection each day, and lapse rates are relatively weak in the perpetually warm and wet environment. Precipitable water values in excess of 2", deep moisture, and weak flow for any showers and thunderstorms...as well as antecedent soil moisture will set the stage for a general flooding concern anywhere thunderstorms start to slow in the afternoons. For the next few days, heat/ridging builds over the desert southwest. A series of shortwaves moves into the Pac NW and ripples through the northern stream, keeping the amplitude of the ridge suppressed initially, but also providing a broader E/W footprint across the southwest and into TX. The shortwave that moves into the NW today will start the trend of digging a trough over the eastern half of the CONUS...and the one right behind it will reinforce it, amplifying the pattern to set up northwesterly flow into the region for the weekend. The more active northwesterly flow will set up the potential for shortwaves/MCSs diving into the region. Models have varying timing for the first two waves of potentially stronger storms Thursday night into Friday...then Saturday night into Sunday. Stronger flow, and increasingly cooler air aloft diving into the region will steepen lapse rates and increase shear values. The key to a lot of the instability for the weekend and into next week...the eastern extent of the SWrn ridging. 850mb temperatures climb from 17-19C for the next couple days...to 19-22C for the weekend. Guidance steadily increases the max temps from low 90s to the mid 90s by Monday...but the forecast area is right on the edge of the increasing temp gradient. Those few degrees will make a major impact to the instability...as well as the heat stress concerns. Deep low to mid level moisture that is getting reinforced with the rainfall...and given the periodic precipitation, sky cover...may be a struggle to mix out a lot of the moisture. Dewpoints move from the lower 70s to the 75-80F range in blended guidance. Far too much uncertainty to make extreme changes to the guidance at this point. As a result, heat indices climb to 100-105F plus from Friday through the weekend. Previous forecast run has started a limited threat for heat stress through the weekend...and continuing that trend. May well increase that threat as time grows closer and details become more clear. /HJS/ && .AVIATION... 18Z TAF discussion: SHRA and TSRA moving across the forecast area through around 00Z Wednesday will bring periods of reduced visibility and lowered ceilings to the TAF sites, as well as possibly gusty winds. Rain chances should taper off at most sites, but additional showers and possibly some thunder cannot be ruled out in the overnight hours especially near KGLH and KGWO. Low stratus and patchy BR could cause MVFR countdowns by 12Z at a few sites. && .PRELIMINARY POINT TEMPS/POPS... Jackson 73 86 72 90 / 41 68 45 44 Meridian 72 86 72 89 / 32 68 38 57 Vicksburg 73 86 75 91 / 45 68 32 23 Hattiesburg 72 89 72 91 / 28 60 25 26 Natchez 73 87 73 91 / 34 63 24 14 Greenville 73 86 74 90 / 54 77 40 45 Greenwood 72 86 73 91 / 45 76 42 56 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && HJS
Hazardous weather outlook, Jul 7, 3:41 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 341 PM CDT Tue Jul 7 2020 ARZ074-075-LAZ007>009-MSZ018-019-025-027-034>036-040>042-080845- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar- Sunflower-Leflore-Carroll-Washington-Humphreys-Holmes-Issaquena- Sharkey-Yazoo- 341 PM CDT Tue Jul 7 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Wednesday FLOODING THREAT...Limited TIMING...Tonight through Wednesday Localized flash flooding due to heavy rain is possible early Wednesday morning through the mid morning, particularly in low lying and urban areas. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday Dangerous heat with maximum heat index values of 105 degrees or greater is possible Friday through Monday. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. LAZ015-016-023>026-MSZ026-028>033-037>039-043>066-072>074-080845- Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia- Grenada-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala- Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds- Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith- Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 341 PM CDT Tue Jul 7 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Tonight and Wednesday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday night through Monday Dangerous heat with maximum heat index values of 105 degrees or greater is possible Friday through Monday. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. NF && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Jul 7, 3:23 PM CDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
323 PM CDT Tue Jul 7 2020
LAZ024-026-MSZ060-072100-
Concordia LA-Catahoula LA-Adams MS-
323 PM CDT Tue Jul 7 2020
...A STRONG THUNDERSTORM WILL AFFECT CONCORDIA...SOUTHERN CATAHOULA
PARISHES IN NORTHEASTERN LOUISIANA AND CENTRAL ADAMS COUNTIES UNTIL
400 PM CDT...
At 323 PM CDT, Meteorologists were tracking a strong thunderstorm
near Acme, or 9 miles northeast of Bordelonville, moving northeast at
55 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Slocum around 335 PM CDT.
Deer Park around 345 PM CDT.
Sibley around 350 PM CDT.
Other locations impacted by this storm include Ridgecrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3177 9162 3137 9125 3132 9147 3128 9150
3123 9149 3124 9156 3122 9158 3111 9163
3106 9156 3101 9162 3109 9172 3114 9172
3118 9168 3120 9170 3123 9179 3129 9189
3130 9193 3128 9195 3126 9194 3131 9201
TIME...MOT...LOC 2023Z 240DEG 49KT 3121 9180
JMSpecial weather statement, Jul 7, 4:11 PM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
411 PM CDT Tue Jul 7 2020
LAZ016-023>025-072145-
Tensas LA-Madison LA-Catahoula LA-Franklin LA-
411 PM CDT Tue Jul 7 2020
...A STRONG THUNDERSTORM WILL AFFECT TENSAS...SOUTHWESTERN MADISON...
NORTHEASTERN CATAHOULA AND FRANKLIN PARISHES UNTIL 445 PM CDT...
At 411 PM CDT, Meteorologists were tracking a strong thunderstorm
near Enterprise, or 15 miles south of Winnsboro, moving northeast at
25 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Jigger around 425 PM CDT.
Wisner around 430 PM CDT.
Other locations impacted by this storm include Harrisonburg, Gilbert
and Sicily Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3208 9190 3209 9187 3212 9187 3214 9190
3217 9188 3234 9134 3198 9116 3196 9119
3192 9118 3173 9167 3174 9168 3172 9170
3168 9180 3179 9186 3208 9191
TIME...MOT...LOC 2111Z 234DEG 23KT 3194 9179
JMThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:54 AM CDT | Special Weather Statement | JAN | Humphreys, Washington | 51 min |
| Jul 8, 8:21 AM CDT | Special Weather Statement | JAN | Holmes, Leflore | 54 min |
| Jul 8, 9:18 AM CDT | Special Weather Statement | JAN | Yazoo | 27 min |
| Jul 8, 12:01 PM CDT | Special Weather Statement | JAN | Hinds, Rankin | 44 min |
| Jul 8, 12:31 PM CDT | Special Weather Statement | JAN | Kemper | 59 min |
| Jul 8, 2:59 PM CDT | Special Weather Statement | JAN | Forrest, Lamar, Marion | 46 min |
| Jul 8, 3:15 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar, Marion | 60 min |
| Jul 8, 3:31 PM CDT | Flash Flood Warning | JAN | Forrest, Lamar, Marion | 102 min |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.